The US Food and Drug Administration is warning that use of dipeptidyl peptidase-4 inhibitors may cause joint pain, which may be severe and disabling. DPP-4 inhibitors are a class of drugs used as adjunct to diet and exercise to lower blood sugar in adults with type 2 diabetes.

The FDA reported cases of severe joint pain in patients using DPP-4 inhibitors through a search of the FDA Adverse Events Reporting System (FAERS) database and medical literature. Symptoms appeared from one day to years after patients started DPP-4 inhibitor therapy.

Patients’ symptoms were relieved after discontinuing the drug within a month. However, some patients experienced severe joint pain again when they restarted the same drug or another DPP-4 inhibitor.

A new “Warning and Precaution” has been added to the drug labels of all drugs in this class. The FDA recommends that patients do not stop their DPP-4 inhibitor therapy but contact their healthcare professional immediately if they experience severe and persistent joint pain.

Affected products include:

  • Alogliptin
  • Alogliptin and metformin
  • Alogliptin and pioglitazone
  • Linagliptin
  • Linagliptin and empagliflozin
  • Linagliptin and metformin
  • Saxagliptin
  • Saxagliptin and metformin extended-release
  • Sitagliptin
  • Sitagliptin and metformin
  • Sitagliptin and metformin extended-release

For more information call (855) 543-3784 or visit FDA.gov.

This article originally appeared on MPR